Kentucky, 2015

Extreme Cold in Kentucky, February 19 to 20, 2015

February 19 to 20, 2015 · NWS JKL · 14 events in 13 counties and zones

A prolonged cold snap, beginning on the 15th, worsened as Arctic high pressure combined with a deep snow pack to produce some of the coldest temperatures since January 1994 during the morning of February 20th. Several locations fell to 20 below zero and colder, temperatures not observed during the month of February in eastern Kentucky since 1899.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A prolonged cold snap, beginning on the 15th, worsened as Arctic high pressure combined with a deep snow pack to produce some of the coldest temperatures since January 1994 during the morning of February 20th. Several locations fell to 20 below zero and colder, temperatures not observed during the month of February in eastern Kentucky since 1899. The prolonged cold temperatures resulted in several counties experiencing widespread water outages due to frozen water lines and frozen intakes caused by ice covered rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 18, 10:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 18, 10:16 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1016 PM EST WED FEB 18 2015

.UPDATE...
ISSUED AT 1015 PM EST WED FEB 18 2015

LIGHT SNOW SHOWERS CONTINUE TO REDEVELOP ACROSS THE NORTH HALF OF
THE CWA...THOUGH THEY ARE BECOMING LIGHTER IN NATURE /MORE
FLURRIES IN MANY LOCATIONS/. EXPECT SHOWERS TO SLOWLY TAPER OFF
OVER THE NEXT FEW HOURS...WHILE FLURRIES MAY LINGER THROUGHOUT THE
NIGHT. UPDATED THE POP AND WEATHER GRIDS TO BETTER ACCOUNT FOR THE
CURRENT CONDITIONS...AND EXPECTED DISSIPATING TREND. ALSO...TOOK A
LOOK AT THE LATEST SATELLITE AND HI RES MODEL DATA...AND ADJUSTED
THE SKY GRIDS ACCORDINGLY OVER THE COURSE OF THE NIGHT AS
WELL...AS IT SEEMS SOME OF THE SOUTHWEST HAS ALREADY BEGUN
CLEARING OUT...WHILE LOW CLOUDS CONTINUE IN THE NORTHERN CWA.
LOADED IN THE LATEST OBSERVATIONAL DATA FOR TEMPS...DEW
POINTS...AND WINDS...TO MAKE SURE NEAR TERM GRIDS REFLECTED
ONGOING CONDITIONS. SO FAR...FALLING TEMPERATURES SEEM TO BE WELL
REFLECTED IN THE FORECAST...BUT WILL CONTINUE TO MONITOR FOR ANY
UPDATES AS WE CONTINUE THROUGHOUT THE REST OF THIS EVENING.

UPDATE ISSUED AT 734 PM EST WED FEB 18 2015

SNOW SHOWERS CONTINUE TO WIND DOWN THIS EVENING. WENT AHEAD AND
LET THE WINTER WEATHER ADVISORY EXPIRE AT 0Z FOR THE WESTERN
COUNTIES. WILL CONTINUE TO MONITOR CLEARING THIS EVENING FOR BOTH
THE SNOW SHOWERS AS WELL AS THE CLOUDS. AS CLOUDS CLEAR OUT...THE
MAIN CONCERN WILL BE FALLING TEMPERATURES THROUGHOUT THE
NIGHT...ADJUSTING THE FORECAST ACCORDINGLY. ANOTHER UPDATE WILL BE
ISSUED SHORTLY...INCORPORATING SOME OF THE LATEST OBSERVATIONAL
DATA AS WELL.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 445 PM EST WED FEB 18 2015

THE PATTERN OF AN EASTERN TROUGH AND WESTERN RIDGE WAS IN PLACE
THIS AFTERNOON. A SHORTWAVE TROUGH WAS WORKING THROUGH THE OHIO
VALLEY REGION...WHILE A CLOSED UPPER LOW WAS DROPPING FROM
ONTARIO INT OTHER NORTHERN GREAT LAKES. AT THE SFC...A LOW
PRESSURE SYSTEM HAS MOVED FROM THE GREAT LAKES AND OH VALLEY
REGION AND INTO THE NORTHEASTERN US AND APPALACHIANS. THE FLOW
BETWEEN THIS SYSTEM AND A SFC HIGH OVER THE PLAINS HAVE BEGUN TO
USHER IN WHAT IS LIKELY THE COLDEST AIR MASS OF THE SEASON AND
BITTERLY COLD WIND CHILLS ARE EXPECTED FOR TONIGHT INTO THURSDAY.

FOR TONIGHT AND INTO THURSDAY NIGHT...THE SHORTWAVE TROUGH WILL
MOVE EAST TONIGHT...BUT WEAK IMPULSES IN NORTHWEST FLOW SHOULD
MOVE FROM THE GREAT LAKES TO THE OHIO VALLEY AND INTO THE
APPALACHIANS INTO THURSDAY. MEANWHILE...THE CLOSED UPPER LOW IS
EXPECTED TO DIP SOUTH INTO THE GREAT LAKES AND THEN WORK INTO THE
NORTHEASTERN US THROUGH THE END OF THE PERIOD. AS THIS DIPS
SOUTH...THAT IS WHEN THE AIR MASS ALOFT SHOULD BE AT ITS COLDEST.
THE WEAK DISTURBANCES IN NORTHWEST FLOW SHOULD BRING CONTINUED
LOW CLOUDS OR PERIODS OF LOW CLOUDS AND CHANCES FOR SNOW SHOWERS
INITIALLY AND THEN FLURRIES.

THE COLD ADVECTION AND WEST TO NORTHWEST UPSLOPE FLOW WILL
CONTINUE INTO EARLY THURSDAY. AS A RESULT...SNOW SHOWERS WILL
CONTINUE INTO THE EVENING AND NIGHT...GRADUALLY DIMINISHING IN
INTENSITY TO JUST FLURRIES FROM THE EVENING INTO THE OVERNIGHT.
ADDITIONAL ACCUMULATIONS SHOULD BE LOCALIZED AND AVERAGE AN INCH
OR LESS. WINDS COULD ALSO LEAD TO BLOWING OF THE FLUFFY SNOW AT
TIMES INTO THIS EVENING. LOCATIONS THAT EXPERIENCE LINGERING
STRATOCU INTO THURSDAY SHOULD SEE FLUFFY FLURRIES AT TIMES. LOW
TEMPS TONIGHT ARE A TOUGH FORECAST...ESPECIALLY IS THERE IS ANY
CLEARING WITH THE DEEP SNOW COVER IN MOST LOCATIONS...SOME OF
WHICH IS FRESH FROM TODAY. IN ADDITION...THE AIR MASS MOVING IN
IS VERY COLD WITH 850 MB TEMPS BOTTOMING OUT AROUND MINUS 26 C ON
THURSDAY. SINCE THE LAST SNOW STORM WE HAVE HAD A FEW LOCATIONS
FALL A FEW TO SEVERAL DEGREES BELOW ZERO WHEN CLEARING HAS
OCCURRED AND THIS IS EXPECTED TO HAPPEN TONIGHT. COOP MOS GUIDANCE
SUPPORTS THIS AS WELL. HOW LOW TO GO IS THE QUESTION.

THE COMBINATION OF THE COLD AIR MASS AND WINDS AVERAGING 5 TO 15
MPH THROUGH TONIGHT AND ON THURSDAY WILL BRING WIND CHILLS INTO
THE 20 TO 30 BELOW RANGE AT TIMES...OR WIND CHILL WARNING RANGE
THROUGH MIDDAY ON THURSDAY... ESPECIALLY IN OPEN AREAS AND ON THE
HIGHER RIDGES TEMPERATURES ON THURSDAY WILL LIKELY HAVE ONLY A
MINIMAL RISE OR IN SOME CASES HOLD NEARLY STEADY DUE TO THE COLD
AIR ADVECTION. THE WINDS SHOULD SLACKEN A BIT LATER ON THU AS THE
HIGH GETS CLOSER AND THE PRESS GRADIENT SLACKENS AND TEMPS RISE A
BIT...LEADING TO SLIGHTLY WARMER WIND CHILLS MORE IN THE WIND
CHILL ADVISORY RANGE. ENOUGH CLEARING AND A GRADUAL DIMINISHMENT OF
THE WINDS AS SFC HIGH PRESSURE WORKS OVERHEAD SHOULD COMBINE WITH
THE SNOW COVER TO BRING LOWS INTO THE 10 TO 20 BELOW RANGE IN MANY
AREAS FOR THURSDAY NIGHT. THE LIGHT WINDS SHOULD LEAD TO WIND
CHILLS EVEN AS LATE AS THU NIGHT INTO THE 15 TO 25 BELOW ZERO
RANGE.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 554 PM EST WED FEB 18 2015

...COMPLEX WINTER STORM SYSTEM TAKES AIM AREA THIS WEEKEND...

MID AND UPPER LEVEL FLOW BACKS QUICKLY THROUGH THE FIRST 24 TO 48
HOURS OF THE EXTENDED AS SHORT WAVE ENERGY SHOOTS OUT OF THE GREAT
BASIN AND THROUGH THE PLAINS. THIS DISTURBANCE WILL BE RESPONSIBLE
FOR A ROUND OF WINTRY WEATHER THROUGH THE UPCOMING WEEKEND. MODELS
ARE IN DECENT AGREEMENT WITH FEATURES OVERALL...DEVELOPING A
SURFACE LOW OVER THE CENTRAL PLAINS WHICH THEN TRACKS UP THE OHIO
RIVER VALLEY. HOWEVER...CRITICAL DIFFERENCES ULTIMATELY CROP UP
WITH SENSIBLE WEATHER DETAILS AND IN PARTICULAR WITH RESPECT TO
STORM TRACK AND PRECIPITATION TOTALS.

OVERRUNNING PRECIPITATION WILL DEVELOP AHEAD OF THIS SYSTEM
FRIDAY NIGHT INTO SATURDAY MORNING WITH A VERY COLD BOUNDARY LAYER
IN PLACE. TEMPERATURE PROFILES APPEAR COLD ENOUGH THAT
PRECIPITATION SHOULD FALL MAINLY AS SNOW FRIDAY NIGHT...THOUGH
SOME SLEET CAN NOT BE RULED OUT. SOME LIGHT SNOW ACCUMULATIONS CAN
ALSO BE EXPECTED...WITH INITIAL ESTIMATES RANGING FROM 1 TO 3
INCHES. AS DAWN APPROACHES PRECIPITATION WILL BEGIN TO MIX WITH
SLEET AND THEN FREEZING RAIN THROUGH SATURDAY MORNING...GENERALLY
FROM SOUTHWEST TO NORTHEAST. THERE IS EXTRA CONCERN WITH OUR
EASTERN VALLEYS AS IT IS OFTEN DIFFICULT AT BEST TO SCOUR OUT COLD
AIR DAMNED UP IN THOSE SHELTERED VALLEY LOCATIONS. HOW QUICKLY
SFC TEMPERATURES WARM WILL DEPEND GREATLY ON PRECIPITATION
RATES...E.G IF PRECIPITATION BECOMES HEAVY ENOUGH MASS TRANSPORT
WILL BRING WARMER AIR MORE QUICKLY TO THE SFC. ATTM PRECIPITATION
RATES DO NOT LOOK IMPRESSIVE IN THE EAST...BUT MUCH BETTER IN THE
WEST. THEREFORE FREEZING RAIN MAY HAVE A TENDENCY TO LINGER INTO
THE EARLY AFTERNOON WITHIN OUR EASTERN VALLEY AREAS.

EVENTUALLY ALL PRECIPITATION WILL CHANGE OVER TO RAIN AS WE FIND
OURSELVES SOLIDLY WITHIN THE WARM SECTOR OF THIS STORM SYSTEM.
AGAIN...PRECIPITATION RATES WILL BE CRITICAL IN THE SENSE THAT IF
RAINFALL BECOMES HEAVY ENOUGH FOCUS WILL TURN RAPIDLY FROM A
WINTRY SCENARIO OVER TO A HYDRO/FLOODING CONCERN. WITH NEARLY A
FOOT OF SNOW ON THE GROUND AREA WIDE...A RAPID SNOW MELT COULD
CAUSE MAJOR PROBLEMS. SNOW PACK LIQUID EQUIVALENTS ARE AROUND 1.5
INCHES. ANY SIGNIFICANT RAINFALL AMOUNTS COMBINED WITH SNOW MELT
STRONGLY SUGGEST HYDRO ISSUES. WITH ITS MORE WESTERLY STORM
TRACK...THE ECMWF KEEPS THE BULK OF ITS RAINFALL TO OUR NORTHWEST
PRODUCING ABOUT AN INCH OF QPF IN TOTAL FOR THIS WEEKENDS EVENT.
HOWEVER...THE GFS IS BRUTAL WITH ITS MORE EASTERLY TRACK AND
ADVERTISES 3 INCHES OR MORE OF RAIN ACROSS THE HEART OF THE
CWA...COINCIDING DIRECTLY WITH AREAS SEEING THE HIGHEST SNOWFALL
OVER THE PAST FEW DAYS. THIS WILL HAVE TO BE WATCHED VERY CLOSELY
OVER THE NEXT FEW MODEL CYCLES. STAY TUNED...

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 640 AM EST WED FEB 18 2015

A POTENT WEATHER DISTURBANCE WILL PUSH EAST ACROSS THE AREA THIS
MORNING...BRINGING WIDESPREAD LIGHT SNOW TO THE REGION. MVFR CIGS
WILL SET IN QUICKLY THIS MORNING IF THEY HAVE NOT ALREADY. THE
WIDESPREAD SNOW SHOULD EXIT BY MIDDAY...BUT MOISTURE FROM THE
GREAT LAKES WILL INTERACT WITH A SECONDARY DISTURBANCE PUSHING
ACROSS THE AREA...TO YIELD CONVECTIVE SNOW SHOWERS THROUGH THE
AFTERNOON AND EVENING HOURS. THESE SNOW SHOWERS WILL CAUSE NEAR
WHITE OUT CONDITIONS AT TIMES AND BE VERY DANGEROUS FOR TAKE OFFS
AND LANDINGS. THESE SNOW SHOWERS WILL BE INTERMITTENT THROUGH
EARLY EVENING BEFORE DIMINISHING TO WEAKER SNOW SHOWERS FOR
TONIGHT. WINDS IN AND AROUND THE SNOW SQUALLS COULD ALSO GUST TO
30 MPH AT TIMES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 640 AM EST WED FEB 18 2015

A POTENT WEATHER DISTURBANCE WILL PUSH EAST ACROSS THE AREA THIS
MORNING...BRINGING WIDESPREAD LIGHT SNOW TO THE REGION. MVFR CIGS
WILL SET IN QUICKLY THIS MORNING IF THEY HAVE NOT ALREADY. THE
WIDESPREAD SNOW SHOULD EXIT BY MIDDAY...BUT MOISTURE FROM THE
GREAT LAKES WILL INTERACT WITH A SECONDARY DISTURBANCE PUSHING
ACROSS THE AREA...TO YIELD CONVECTIVE SNOW SHOWERS THROUGH THE
AFTERNOON AND EVENING HOURS. THESE SNOW SHOWERS WILL CAUSE NEAR
WHITE OUT CONDITIONS AT TIMES AND BE VERY DANGEROUS FOR TAKE OFFS
AND LANDINGS. THESE SNOW SHOWERS WILL BE INTERMITTENT THROUGH
EARLY EVENING BEFORE DIMINISHING TO WEAKER SNOW SHOWERS FOR
TONIGHT. WINDS IN AND AROUND THE SNOW SQUALLS COULD ALSO GUST TO
30 MPH AT TIMES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 1 PM EST THURSDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

WIND CHILL ADVISORY FROM 1 PM THURSDAY TO 8 AM EST FRIDAY FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR KYZ085>088-
104-106>120.

&&

UPDATE...JMW
SHORT TERM...JP
LONG TERM...RAY
AVIATION...JMW
Hazardous weather outlook, Feb 18, 7:25 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EST WED FEB 18 2015

KYZ044-050>052-058>060-068-069-079-080-083-084-191230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...FLEMINGSBURG...PLEASUREVILLE...
MOUNT STERLING...JEFFERSONVILLE...OWINGSVILLE...MOREHEAD...
IRVINE...STANTON...CLAY CITY...WELLINGTON...FRENCHBURG...
MOUNT VERNON...BRODHEAD...MCKEE...ANNVILLE...SOMERSET...LONDON...
MONTICELLO...PINE KNOT...STEARNS...WHITLEY CITY
725 PM EST WED FEB 18 2015

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 8 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED SNOW SHOWERS WILL TAPER OFF THIS EVENING. FRIGID
TEMPERATURES AND PERSISTENT NORTHWEST WINDS WILL CREATE
DANGEROUSLY COLD WIND CHILLS AS LOW AS -15 AND -30 TONIGHT. A WIND
CHILL WARNING HAS BEEN POSTED TO COVER THIS THREAT...PLEASE REFER
TO THE LATEST WIND CHILL WARNING FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FRIGID TEMPERATURES AND PERSISTENT NORTHWEST WINDS WILL CONTINUE
TO CREATE DANGEROUSLY COLD WIND CHILLS BETWEEN -15 AND -30 THROUGH
MIDDAY ON THURSDAY. BITTERLY COLD TEMPERATURES WILL CONTINUE
THROUGH THURSDAY NIGHT AND INTO FRIDAY MORNING. WIND CHILLS AS
LOW AS -10 TO -20 WILL STILL LINGER INTO THURSDAY NIGHT. A WINTER
WEATHER ADVISORY HAS BEEN POSTED FOR THIS THREAT...PLEASE REFER
TO THE LATEST WINTER WEATHER ADVISORY PRODUCT FOR THE LATEST
INFORMATION.

ANOTHER ROUND OF SNOW MAY OCCUR FRIDAY AFTERNOON INTO SATURDAY
MORNING...ALONG WITH A CHANCE OF SLEET AND FREEZING RAIN. ANY
MIXED PRECIPITATION SHOULD CHANGE TO RAIN IN ALL AREAS BY SATURDAY
AFTERNOON. THE COMBINATION OF FALLING RAIN AND MELTING SNOW AS
WELL AS ICE ON AREA CREEKS AND RIVERS COULD EVENTUALLY LEAD TO
LOCALIZED FLOODING.

THEN SNOW IS POSSIBLE AGAIN AT TIMES MAINLY FROM SUNDAY AFTERNOON
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS THROUGH TONIGHT.

KYZ085>088-104-106>120-191230-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...PROVIDENCE...
BARBOURVILLE...NORTH CORBIN...PINEVILLE...GEORGETOWN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...UNION...BEATTYVILLE...
FINCASTLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...MCROBERTS...
FLEMING-NEON...INEZ...WARFIELD...PIKEVILLE
725 PM EST WED FEB 18 2015

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 8 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS SNOW SHOWERS WILL TAPER OFF THROUGH LATE THIS
EVENING. FRIGID TEMPERATURES AND PERSISTENT NORTHWEST WINDS WILL
CREATE DANGEROUSLY COLD WIND CHILLS AS LOW AS -15 AND -30 TONIGHT.
A WIND CHILL WARNING HAS BEEN POSTED TO COVER THIS
THREAT IN ADDITION TO THE WINTER WEATHER ADVISORY...PLEASE REFER
TO THE LATEST ADVISORY AND WARNING PRODUCTS FOR THE MOST CURRENT
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FRIGID TEMPERATURES AND PERSISTENT NORTHWEST WINDS WILL CONTINUE
TO CREATE DANGEROUSLY COLD WIND CHILLS BETWEEN -15 AND -30 THROUGH
MIDDAY ON THURSDAY. BITTERLY COLD TEMPERATURES WILL CONTINUE
THROUGH THURSDAY NIGHT AND INTO FRIDAY MORNING. WIND CHILLS AS
LOW AS -10 TO -20 WILL STILL LINGER INTO THURSDAY NIGHT. A WINTER
WEATHER ADVISORY HAS BEEN POSTED FOR THIS THREAT...PLEASE REFER
TO THE LATEST WINTER WEATHER ADVISORY PRODUCT FOR THE LATEST
INFORMATION.

ANOTHER ROUND OF SNOW MAY OCCUR FRIDAY AFTERNOON INTO SATURDAY
MORNING...ALONG WITH A CHANCE OF SLEET AND FREEZING RAIN. ANY
MIXED PRECIPITATION SHOULD CHANGE TO RAIN IN ALL AREAS BY SATURDAY
AFTERNOON. THE COMBINATION OF FALLING RAIN AND MELTING SNOW AS
WELL AS ICE ON AREA CREEKS AND RIVERS COULD EVENTUALLY LEAD TO
LOCALIZED FLOODING.

THEN SNOW IS POSSIBLE AGAIN AT TIMES MAINLY FROM SUNDAY AFTERNOON
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS THROUGH TONIGHT.

JP/JMW

In the hours before

Special weather statement, Feb 18, 7:06 PM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
706 PM EST WED FEB 18 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...PLEASUREVILLE...
MOUNT STERLING...JEFFERSONVILLE...OWINGSVILLE...MOREHEAD...
IRVINE...STANTON...CLAY CITY...WELLINGTON...FRENCHBURG...
MOUNT VERNON...BRODHEAD...MCKEE...ANNVILLE...SOMERSET...LONDON...
MONTICELLO...PINE KNOT...STEARNS...WHITLEY CITY...CORBIN...
WILLIAMSBURG...PROVIDENCE...BARBOURVILLE...NORTH CORBIN...
PINEVILLE...GEORGETOWN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...UNION...BEATTYVILLE...FINCASTLE...JACKSON...
HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...JENKINS...WHITESBURG...MCROBERTS...FLEMING-NEON...INEZ...
WARFIELD...PIKEVILLE
706 PM EST WED FEB 18 2015

..EXTREME COLD EXPECTED THURSDAY NIGHT...
...WINTER STORM POTENTIAL FOR THE FIRST PART OF THE WEEKEND...

AN ARCTIC HIGH MOVING OVER KENTUCKY THURSDAY NIGHT WILL SET THE
STAGE FOR TEMPERATURES TO PLUMMET TO THE TEENS BELOW ZERO...OR
WORSE...DUE TO THE FRESH AND DEEP SNOWPACK...A POTENTIAL FOR
CLEAR SKIES...AND LIGHT WINDS. THIS BITTERLY COLD WEATHER...
POTENTIALLY UNSEEN IN THIS PART OF KENTUCKY FOR OVER TWO
DECADES...WILL POSE A THREAT TO PEOPLE...OUTDOOR PETS...AND
LIVESTOCK. PIPES ARE ALSO LIABLE TO FREEZE IF NOT PROPERLY
INSULATED...ESPECIALLY IN OLDER OR POORLY INSULATED HOUSES AND
MOBILE HOMES. PLEASE TAKE PRECAUTIONS NOW.

LOOKING AHEAD...A DEVELOPING STORM SYSTEM WILL TAKE AIM AT EASTERN
KENTUCKY STARTING FRIDAY NIGHT...WITH A LIKELIHOOD OF
ACCUMULATING SNOW INTO SATURDAY MORNING. AS IT LOOKS NOW...THE
SNOW WILL EVENTUALLY TRANSITION TO RAIN BY MID AFTERNOON SATURDAY
WITH A MIXTURE OF SLEET AND FREEZING RAIN POSSIBLE THAT MORNING.
IN ADDITION...THE STRENGTH OF THIS SYSTEM MAY BE ENOUGH TO BRING
MODERATE TO HEAVY RAINS WITH IT RESULTING IN A POTENTIAL FOR
FLOODING AS THE SNOW STARTS TO MELT.

VISIT OUR INTERNET WEBSITE AT WWW.WEATHER.GOV/JKL OR LISTEN TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON
OUR PROLONGED BOUT OF UPCOMING WINTRY WEATHER.

GREIF/JMW
Local storm report, Feb 18, 9:01 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
901 PM EST WED FEB 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             4 ESE STANTON           37.82N 83.79W
02/18/2015  M2.3 INCH        POWELL             KY   TRAINED SPOTTER

            TOTAL SNOW DEPTH OF 11.0 INCHES

&&

JVM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Pike

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

At one point there were around 17,000 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. The temperate fell to 14 below zero in Pikeville on the morning of the 20th.

Extreme Cold/Wind Chill, Harlan

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Harlan forecast zone
Reported by
Emergency Manager
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

At one point there were around 6,000 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. The temperature fell to 11 below zero in Harlan on the morning of the 20th.

Extreme Cold/Wind Chill, Perry

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

At one point there were around 3,000 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. The temperature fell to 18 below zero at Buckhorn Lake on the morning of the 20th.

Extreme Cold/Wind Chill, Floyd

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Floyd forecast zone
Reported by
Emergency Manager
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

At one point there were around 2,500 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. A cooperative weather station near Prestonsburg measured a temperature of 21 below zero on the morning of the 20th.

Extreme Cold/Wind Chill, Martin

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Martin forecast zone
Reported by
Emergency Manager
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

At one point there were around 2,000 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. A cooperative weather station near Inez measured a temperature of 21 below zero on the morning of the 20th.

Extreme Cold/Wind Chill, Letcher

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Letcher forecast zone
Reported by
Emergency Manager
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

At one point there were around 450 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. Temperatures fell to as cold as 21 below zero at Skyline during the morning of the 20th.

Extreme Cold/Wind Chill, Clay

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

At one point there were around 2,500 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county.

Extreme Cold/Wind Chill, Johnson

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Johnson forecast zone
Reported by
Emergency Manager
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

At one point there were around 200 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. The temperature fell to 26 below zero at the Johnson County Mesonet site near Paintsville on the morning of the 20th.

Extreme Cold/Wind Chill, Knott

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Knott forecast zone
Reported by
Emergency Manager
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

At one point there were around 200 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. The temperature fell to 12 below zero at the Knott County Mesonet site outside of Hindman, with valley locations dropping to around 20 below zero on the morning of the 20th.

Extreme Cold/Wind Chill, Wolfe

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Wolfe forecast zone
Reported by
Emergency Manager
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

At one point there were around 200 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county.

Extreme Cold/Wind Chill, Bell

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Bell forecast zone
Reported by
Emergency Manager
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

At one point there were around 900 households without water due to water intakes being covered and blocked by ice and debris and multiple water line breaks through the county. The temperature fell to 10 below zero in Middlesboro on the morning of the 20th.

Extreme Cold/Wind Chill, Knox

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Knox forecast zone
Reported by
Newspaper
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

The coroner in Knox County said that a man in his 50's was found dead along Highway 1304 in the Payne's Creek area. The cause of death was ruled as exposure to the cold.

Extreme Cold/Wind Chill, Knox

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Knox forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

The coroner in Knox County said that a man in his 50's was found dead along Highway 1304 in the Payne's Creek area. The cause of death was ruled as exposure to the cold.

Extreme Cold/Wind Chill, Wayne

When
February 19, 12:00 AM EST to February 20, 12:00 PM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Wayne County Coroner said 70-year-old Tensley Couch died Thursday afternoon in the snow outside of his home in the Jabez community. His cause of death is believed to be cold weather and exertion. The coroner said Couch came home from the store and when his truck became stuck about 150 feet from his home, he tried to walk the rest of the way. Couch collapsed and died about 50 feet from his front door.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Knox2015-02-20MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Wayne2015-02-1970MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563102, 563103, 563104, 563105, 563107, 563108, 563109, 563111, 563113, 563114, 563115, 563144, 563145, 563146.